Reply To: Recent CIDP diagnosis
Hi, Jeff. Thanks for the reply! I’m still trying to figure this out, and answers are not coming very quickly. I’ve only seen my neurologist twice: once in mid-December for the tests/diagnosis/start of treatment (Prednisone), and once a month later to check my progress. I was supposed to have an appointment with him earlier this week, but his office called and cancelled it. They rescheduled it for sometime in May (!). In the meantime, I did manage to get an appointment at Vanderbilt University, which is a “center of excellence” for treatment of CIDP, but the first available appointment was in June (!!!). So I’m hoping that things don’t get worse in the next couple months…
As I mentioned in my first post, I started having symptoms in October of 2017—numbness in my toes. The symptoms got much worse in next couple months, as I described. I started on Prednisone in mid-December, taking 60mg/day for a week, tapering down by 10mg each week. After a month of this, at my 2nd appointment, the neurologist told me to take 40mg every other day. After another month, I dropped to 30mg every other day for a few weeks, but had to go back up to 40mg because my symptoms were getting worse. I’m still at 40mg every other day right now.
I have to say that overall, my symptoms have improved since November/December. I don’t really have pins and needles, burning, tingling, the feeling of ants crawling on my feet, electric shock sensations, etc. anymore. What I have now is mainly numbness in my toes and in the balls of my feet, and my toes ache a lot. I also have the constant sensation that my middle toes are being bent or pulled. The more I walk, the worse the discomfort. Also, the warmer my feet are, the worse it is. I am most comfortable in bare feet on a cold floor. I have had occasional symptoms in my hands, like tingling in different fingertips, but this has mostly gone away.
From reading other people’s posts on this forum, my symptoms have been very mild in comparison. (At least so far.) I have not noticed a loss of strength in my feet or legs, and I am able to ride my bike on an trainer indoors for an hour with no problems. I don’t feel fatigued at all when I walk a lot, just increased pain in my toes. I had to travel recently, and ended up doing a lot of walking in airports. My watch said I did almost 12,000 steps on Tuesday, and I felt OK at the end of the day.
I can live with the side-effects of Prednisone at the dose I am taking now, but I hope I don’t have to take it for a long time because of the long-term effects. I just had my annual physical, and my total cholesterol went from 190 a year ago to 246. My doctor said he believes that is from the Prednisone.
So I feel like I’m in limbo here waiting months for another appointment and hoping things don’t get worse again. I guess I’d like to learn more about any lifestyle changes I can make that might help—diet, exercise, etc. Any suggestions?
Thanks everyone for your input!